Indiana, 2004

Flooding in Indiana, January 5 to 19, 2004

January 5 to 19, 2004 · NWS PAH · 2 events in 2 counties and zones

The Wabash River was above flood stage during most of the first half of the month. 1 feet late on the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Wabash River was above flood stage during most of the first half of the month. At Mount Carmel, where flood stage is 19 feet, the river crested at 28.1 feet late on the 12th. This resulted in extensive lowland flooding in western Gibson County. Most roads along the river were impassable. Cattle and farm equipment were moved to higher ground. The Wabash River was more than 2 miles wide at Interstate 64. Some mobile homes had to be moved, and residents of East Mount Carmel began to be affected. At New Harmony, Indiana, the river crested at 19.56 feet early on the 14th. This is almost 5 feet above flood stage. Harmonie State Park was closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 3:27 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 5, 3:27 AM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 AM CST MON JAN 5 2004

.DISCUSSION...

TRAILING EDGE OF PRECIPITATION EAST OF CADIZ-OWENSBORO KY LINE AS OF
300 AM. ENOUGH COLD AIR ALONG THE TRAILING EDGE IS TURNING SOME OF
THE PRECIPITATION INTO FREEZING RAIN/DRIZZLE. CURRENT GRIDDED/TEXT
FORECAST THROUGH 12Z (6AM) HANDLING THIS PHASE CHANGE WELL...SO WILL
NOT MAKE ANY CHANGES.

THERE IS A POSSIBILITY THAT PATCHY FREEZING DRIZZLE AND/OR SNOW
FLURRIES WILL BE POSSIBLE EAST OF AN INTERSTATE 57/24 LINE THROUGH
NOON...BUT COVERAGE AND UNCERTAINTY OF OCCURRENCE IS TOO LOW TO
MENTION IN FORECAST PACKAGE AT THIS TIME. SEEDER FEEDER MECHANISM
AND NET QG FORCING THROUGH MOISTURE BEARING LAYERS REDUCES MARKEDLY
FROM 12Z-18Z (6AM-NOON).  I WILL SUGGEST TO DAYSHIFT TO HANDLE ANY
TRACE FREEZING/FROZEN PCPN THROUGH SHORT TERM FORECASTS IF NECESSARY
THIS MORNING.

CLOUD COVER TREND TOWARD CLEARING HAS BEEN SLOWED FOR TODAY...SO ANY
MEANINGFUL REDUCTION IN CLOUD WILL NOT RETURN TO THE PAH FORECAST
AREA UNTIL THIS (MONDAY) EVENING.

NEXT SYSTEM ASSOCIATED WITH A MINOR SHORTWAVE EMBEDDED IN A BROAD NW
FLOW...WILL BRING A RAIN/SNOW MIX TO THE PAH FORECAST AREA
THURSDAY/THURSDAY NIGHT. I LIKE THE TREND OF LOW POPS THAT DAYSHIFT
HAS IN PLACE AND ONLY MADE MINOR CHANGES IN TIMING OF PRECIPITATION
DEPARTURE THURSDAY NIGHT PER GFS TRENDS.

I WILL TAKE A LAST LOOK AT TEMPERATURES FOR THIS WEEK...BUT
ANTICIPATE LITTLE IF ANY ADJUSTMENTS AT THIS TIME. MAIN FOCUS ON
TEMPERATURES WILL BE TOWARD COLDER WIND CHILL READINGS EARLY THIS
WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SMITH
Hazardous weather outlook, Jan 5, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST MON JAN 5 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
500 AM CST MON JAN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE COLDEST AIR SO FAR THIS SEASON WILL MOVE ACROSS THE AREA
TONIGHT. NORTHWEST WINDS 10 TO 20 MPH...COMBINED WITH TEMPERATURES
FALLING INTO THE 10 TO 20 DEGREE RANGE...WILL PRODUCE WIND CHILLS
RANGING FROM 5 BELOW TO 10 ABOVE FROM LATE EVENING UNTIL DAYBREAK
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS RANGING FROM 5 BELOW TO 10 ABOVE WILL STILL BE LIKELY
EARLY TUESDAY MORNING.

A CHANCE OF WINTERY PRECIPITATION WILL BE POSSIBLE THURSDAY AND
THURSDAY NIGHT...BUT NO MEASURABLE ACCUMULATION ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
January 5, 9:00 AM CST to January 19, 6:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flood, Posey

When
January 5, 9:00 AM CST to January 19, 6:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381135, 5381136.